The deadly price of
Mother's Little Helper
The psychiatric medicine cabinet still houses a prescription nightmare threatening mothers and their families
“No more running for the shelter of a mother’s little helper: They just helped you on your way, through your busy, dying day.”
When a prescription drug habit nearly brought her to her own “dying day,” Cynthia, a mother of three, wished she had heeded much sooner that 1960s Rolling Stones’ song warning of “running to the shelter” of drugs.
Following the birth of her third daughter, Cynthia had found herself feeling increasingly depressed. She was forty years old, with wonderful kids, a happy marriage, living in a cozy neighborhood secure in a successful 18-year career as a flight attendant. But still, nothing she tried would shake those ominous and debilitating blues.
So, Cynthia decided to see a psychiatrist; his diagnosis, “post-partum depression.” His solution? Cynthia very soon found herself clutching the dubious lifeline of the antidepressant, Prozac.
And, sure enough, that lifeline soon took a stranglehold, and after a few months, her mood became more and more anxious — “extremely” anxious, she told Freedom. Another trip to her psychiatrist resulted in a new prescription to yet another drug — Xanax.
But, while her shrink was quick to dispense the prescription, he was far less forthcoming about the adverse side effects of these drugs — and the degree to which they were addictive.
An estimated four million Americans are battling prescription drug dependency.
“Although drug companies say these drugs are not addictive, I have seen patients go through serious withdrawal symptoms,” says Dr. Robert Erickson, who has a practice in Gainesville, Florida, which integrates traditional health care with a holistic approach (www.prevent-doc.com
Indeed, the pill marketers are very careful in their warnings to avoid using words like “addiction” or “withdrawal” which would be a death knell for the sales of a widely marketed antidepressant.
The Physicians Desk Reference recommends that a person gradually decrease the dosages and slowly come off of the group of antidepressants such as Prozac, Zoloft and Paxil. This gradual withdrawal is required because the body has becomes dependent upon the drug with regular use and there is a definite physiological response when it is removed from the system. Physical pain, stomach upsets, head aches and deepened depression or heightened anxiety are among the withdrawals symptoms that can occur for a month or more during one’s come-down from these drugs, according to Dr. Erickson.
But, the doctor points out, the withdrawal symptoms from Xanax are far worse — very much akin to heroin withdrawal, in fact. There are more serious complications that can occur with users coming down from even low doses of Xanax and other similar benzodiazepine drugs such as Valium. These complications can even include epileptic seizures and death.
“I continually tried to get off the Xanax but would have horrible withdrawals when I tried to do so,” Cynthia told Freedom.
After two and a half years of being prescribed escalating dosages by her psychiatrist, Cynthia’s marriage was falling apart and she was having increasing trouble with her oldest daughter. She checked herself into a detox facility several times, but to no avail.
For between detox programs Cynthia would go back on Xanax, once again prescribed by her psychiatrist. He also put her on Seroqel at night, with Depakote and Celexa to get her through the day.
“This all started with wanting help for feeling depressed after the birth of my daughter,” Cynthia recounted. “Here I was a total drug addict. What ended up happening is I just got used to this drugged-up state — a vegetative state — and did not really realize it anymore. I would just sit on the sofa all day and take the pills I was told to take. The second I would try to stop, I would have such violent anxiety attacks, shaking and all, that I could not stop the drugs. I was totally out of control. I became very suicidal and did attempt it several times.”
It is nearly six years since Cynthia’s prescription drug nightmare began. She hopes it is nearing an end, for she has just completed a 60-day rehabilitation program and has been able to stay off the drugs since; she is, however, still feeling many of the effects of withdrawal, and life to her continues to be a daily struggle.